Zentralblatt MATH

Publications of (and about) Paul Erdös

Zbl.No:  186.37902
Autor:  Erdös, Pál
Title:  On the boundedness and unboundedness of polynomials (In English)
Source:  J. Anal. Math. 19, 135-148 (1967).
Review:  Let xi(j), 1 \leq i \leq j be numbers in the closed intervall [-1,1] strictly increasing with i for each fixed j. For each n let Pn denote a polynomial of degree n in x. The author proves a necessary and sufficient condition on the triangular matrix (xi(j)) that the following implication hold. If for each m, n(1+c) < m, and for each i, 1 \leq i \leq m, we have | Pn (xi(n))| \leq 1, then there exists a function A(c) depending only on c such that max(|Pn(x)|: -1 \leq x \leq 1) is less than A(c).
The proof is difficult, and is related with earlier work of the same author [cf. the author, Ann. of Math., II. Ser. 44, 330-337 (1943; Zbl 063.01266)]. The result proved extends results of Zygmund and Berstein concerning the Tchebycheff and Legendre polynomials respectively.
Reviewer:  H.J.Biesterfeldt
Classif.:  * 26C05 Polynomials: analytic properties (real variables)
                   33C25 Orthogonal polynomials and functions
Index Words:  approximation and series expansion

© European Mathematical Society & FIZ Karlsruhe & Springer-Verlag

Books Problems Set Theory Combinatorics Extremal Probl/Ramsey Th.
Graph Theory Add.Number Theory Mult.Number Theory Analysis Geometry
Probabability Personalia About Paul Erdös Publication Year Home Page